Alabama, 2001Damaging Wind in Alabama, May 28, 2001
May 28, 2001 · NWS BMX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 28, 1:50 PM CST, 5 hours 25 minutes earlier.
Area forecast discussion, May 28, 1:50 PM CST, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
250 PM CDT MON MAY 28 2001
500 MB SHORT WAVE FCST TO MOVE INTO AND ACROSS THE AREA OVERNIGHT.
SEVERAL IMPULSES WILL PASS ACROSS THE AREA(1 SOUTH/1 NORTH)...THEN
SHIFT EAST OF THE AREA ON TUE. WEAK BNDRY JUST NORTH OF THE AREA
WILL MOVE SOUTHWARD TO NEAR OR JUST S OF BHM BY LATE TUE AFT. MODELS
DEPICT DRIER AIR SPREADING INTO THE NRN HALF OF THE AREA...BUT
WORRISOME 700 MB FLOW WILL BRING ANY ACTIVITY THAT DVLPS TO OUR WEST
INTO PORTIONS OF W AL TUE AFTN. THIS COUPLED WITH NMRS BNDRYS
ALREADY IN PLACE WILL STILL WARRANT SOME SMALL POPS ACROSS THE N AND
CHC POPS SOUTH FOR TUE. NEXT SYS WILL APPROACH THE AREA ON WED AND
WILL ALSO CARRY SMALL POPS(ISOLD WORDING). TEMPS WILL BE CLOSE TO
SEASONAL NORMS.
HSV 61/82/58/82 61-1
BHM 64/84/60/84 52-1
MGM 64/85/62/86 5312
.BHM...NONE.
In the hours before
Special weather statement, May 28, 2:09 PM CST, 5 hours 6 minutes before
ALZ001>038-040>050-282200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
309 PM CDT MON MAY 28 2001
HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.
AN UPPER LEVEL DISTURBANCE...AND MOIST...UNSTABLE AIR...ARE COMBINING
TO PRODUCE ACTIVE WEATHER ACROSS THE AREA THIS AFTERNOON AND TONIGHT.
WITH HIGHLY UNSTABLE AIR...AND STRONGER MID LEVEL WINDS...STORMS
THAT DEVELOP THIS AFTERNOON AND TONIGHT MAY PRODUCE DAMAGING WINDS
AND LARGE HAIL. AS A RESULT...THE STORM PREDICTION CENTER HAS PLACED
ALL OF ALABAMA UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS. SOME OF
THESE THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO THE NIGHTTIME
HOURS.
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY...ESPECIALLY DURING THE EVENING OR NIGHTTIME HOURS.
PLEASE STAY TUNED TO NOAA WEATHER RADIO...AND LOCAL BROADCASTS.
Thunderstorm Wind, Etowah
- When
- May 28, 7:15 PM CST
- Where
- Etowah County, 13 mi N of Gadsden
- Measured
- 55 kt (63 mph)
- Property damage
- $12,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.200, -86.017
An amateur radio antenna was blown down 13 miles north of Gadsden.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Colorado, May 28, 200120 injured · $8.5 million · F2 · 21 events
- Dense Fog in Florida, May 28, 20011 death · $300,000 · 1 event
- Flash Flood and Hail in New York, May 28, 2001$983,000 · 1.75 in hail · 15 events
- Damaging Wind in North Carolina, May 28, 2001$465,000 · 70 kt wind · 1 event
- Flash Flood in Wyoming, May 28, 2001$400,000 · 1 event
- Lightning Strike in New Hampshire, May 28, 2001$70,000 · 1 event
- Damaging Wind in Texas, May 28, 20011 injured · $22,000 · 60 kt wind · 1 event
- Tornadoes and Hail in Colorado, May 28, 2001F0 · 21 events
- Lightning Strike in Alabama, May 28, 2001$25,000 · 1 event
- Hail and Damaging Winds in Massachusetts, May 28, 20011.25 in hail · 11 events
- Damaging Wind in Texas, May 28, 20011 injured · 60 kt wind · 1 event
- Hail and Damaging Wind in Georgia, May 28, 2001$3,000 · 1 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5244649.